Biofilm Infection After Restylane Injections to Tear Troughs
- updated 12 days ago
I've had great results with Restylane to the...
- 1 Mar 2013
- 5 months post
I've had great results with Restylane to the glabella, naso-labial folds, and around the mouth, however, I've had a disastrous result with injections to my tear troughs.
Originally I wanted a lower bleph, but my ps talked me into Restylane instead. Big mistake!
I had one set of injections that didn't seem to make much difference. 8 months later, doc suggested injecting again. At the same time he did the 2nd set of injections to the tear troughs, he also administered Botox (Dysport) to my crow's feet (which I regret because I love my laugh lines).
Two months after the 2nd set of injections, my eyes began to swell. The swelling lasts a few days, and since then, recurs about every other week. When the swelling goes down, my undereye are is left swollen, lumpy, bumpy and bruised.
Researching on Real Self, I've discovered others who've experienced the exact same thing. My doctor thinks my body is having an immune reaction to the Restylane and wants to dissolve with hyaluronidase. But there are so many horror stories here of hyaluronidase making matters worse that I haven't done it yet.
After having a neck lift last year, my lower face looks youthful and attractive, but Retsylane has now battered my eyes, making them look old, bumpy and crepe-y, and leaving me depressed and self-conscious.
Restylane has not been FDA approved for use under the eyes, and I hope it never is. Please think long and hard before using Restylane to treat bags under the eyes.
So, here's the rest of my story since I last...
- 13 May 2013
- 7 months post
For months, my doctor seemed puzzled about what was going on with me. He thought at first that I was having an immune response to the Restylane. I kept reporting to him the repeated episodes of swelling, nodules and tenderness under my eyes.
Finally, he emailed me to tell me that he had just been to a lecture on complications with injectable fillers, and told me that he suspected I had a biofilm infection. He sent me a link to an article, and indeed the description and photos seemed to match the symptoms -- nodules, lumpiness and recurrent swelling -- that I was experiencing.
Until recently it was believed that biofilms couldn't form on temporary fillers (they're usually associated with implants such as pacemakers, and the like). Many doctors on this site have dismissed the idea of biofilms from temporary fillers.
But there have been more and more reports of biofilm infections occurring after injections of Restylane and Juvederm. Usually the first swelling episode starts several weeks to a month after injection.
The usual treatment is six weeks of two powerful antibiotics. My doc immediately put me on Zithromax and Levaquin, which I took for about eight weeks. The swelling got better within 3 days of starting the antibiotics, which made me so hopeful! For the next month I had no swelling, but I the uneven lumpiness never went away.
Unfortunately, I had some swelling again after a month on the antibiotics, even though I was still taking them. Apparently, these biofilms are extremely antibiotic-resistant which is why such a long course is needed. They hide amid the filler and it's hard for the antibiotic to reach them. I was so depressed when the swelling returned (though it never got as bad as it was pre-antibiotics).
The other treatment that's recommended to eradicate the biofilm is to dissolve the filler with hyaluronidase (Vitrase). I was extremely wary to do this after reading so many horror stories here on RealSelf about hyaluronidase making things worse. For a long time, I decided I would try to ride this thing out until the Restylane dissolved naturally, even though my eyes looked like hell and I had no choice but to hide behind eyeglasses every day.
But the more I learned about biofilm infections, I realized that it was advisable, if not necessary, to dissolve the stuff so that the biofilm no longer has a place to hang out. Further, the Restylane can last for years in the tear trough area.
So just this past weekend, I traveled back to NY to have my doctor, a board-certified plastic surgeon, attempt to dissolve the Restylane with Vitrase.
I was nervous and scared that this would only make a bad situation worse. After the injections, my left eye bruised badly and was quite swollen, though my right eye looked better (back to normal, in fact). I was, however, terribly worried about my swollen and bruised left eye, which required more injections.
Well, now it is day four after the Vitrase injections, and while I still have bruising (hidden under many layers of concealer) the swelling is disappearing and I am starting to look like my old self again for the first time in nearly six months. I am ecstatic!
My old bags are back (you really only see them when I smile), but I realize now they are not so bad, and they are FAR preferable to the awful asymmetrical lumps and bulges I have endured for the last six months as a result of the infection.
My doctor told me that after the Vitrase I was probably going to ask myself why I didn't do this months earlier, and he is right. I'm still on the antibiotics for another week (he switched me from Levaquin to Clindamycin when the swelling started to return). I am hoping and praying that the swelling and nodules will be gone for good.
I am uncertain as to why so many people have reported such ill effects from Vitrase, but in reading the reviews, I did notice that more than half (66%) reported positive results. I think that people who've had complications are more apt to post a negative review than someone who has had a satisfactory outcome.
I am reserving final judgment, but I am hopeful that when all is said and done, I will be able to add another positive report.
When it comes to hyaluronidase, I've learned through my experience that:
1. It is essential to go to a board certified plastic surgeon or dermatologist who's had experience dissolving fillers.
2. That they use Vitrase (no mercury preservative) rather than Wydase (which has been discontinued).
3. That the Vitrase be dated, fresh, and kept refrigerated.
4. That in the case of a biofilm infection, it is advisable to attempt to remove all the filler at once, rather than a little bit at a time in several sessions.
Hope that this information proves helpful to anyone experiencing similar symptoms after filler injections.
Four Months Since Hyaluronidase. Results Disappointing.
- 2 Sep 2013
- 11 months post
In a month-and-a-half it will have been a year since the Restylane injections. I can't tell if there's any Restylane left, or if all the stretching and swelling from the injections and the biofilm infection are what have left my undereye area such a mess.
I have been wearing glasses for the past year to hide my eyes and have lost much confidence about my appearance. So sad after the 8 confident months I spent enjoying the results of my neck lift.
I originally wanted surgery and am so sorry that I got talked into Restylane instead. I am worried about having surgery now, in case there's any Restylane left, and worried about surgery reawakening the nasty sleeping biofilm infection.
Like so many people here who have reported bad results, I am left feeling like it was karma for my vanity.
What this rating system doesn't allow for is results. Dr. Yang is the most kind and caring doctor I have ever met. Very responsive to phone calls and emails, and spends an incredible amount of time with his patients. I had an extraordinary result with a necklift/lower facelift that Dr. Yang performed, and couldn't be happier. I had a less fortunate experience with Restylane injections to the tear trough area and ended up with a biofilm infection, which caused episodes of intermittent swelling, lumpiness, and nodules. The cause, at first was a mystery, even to Dr. Yang, but eventually he identified a problem that most plastic surgeons are yet unfamiliar with, and successfully treated it. Based on my experience and research, the undereye area is a risky area to inject with fillers.